I desperately need some information for my Mom (in Europe) who is being treated for metastatic breast cancer since 2004 (originally diagnosed with BC in 1988). She is starting to run out of chemo options, and the doctor started mentioning the word 'hospice' to her this week.
From the research I've done, it doesn't look like she has run out of options. She had Taxotere for 18 months in 2005-2006, then Taxol+navelbine for about 12 months in 2009. Both times she responded very well to the chemos and the cancer regressed significantly. Both times she was taken off chemo the cancer was stable at the very least. She did have some trouble with blood counts towards the end of those treatments, but it was still manageable. My mother's doctor is insisting, however, that she has reached the maximum level of toxicity on taxanes and so she cannot be put on Abraxane (another taxane). Her blood counts are good now.
The research I've done online suggests that Abraxane can be given even if Taxotere and/or Taxol failed. In her case I don't believe they really ever completely failed. Has anyone here been treated with Abraxane after Taxol/Taxotere? Are there any contraindications for administering Abraxane due to Taxotere and/or Taxol having been used for a while in the past?
I would really appreciate any advice... My mother wants to continue treatment, and I feel like she still has options (Abraxane being one of them). Please let me know if you have experience with taking Abraxane after another taxane.
Hi, Abraxane is exactly the same as Taxol but more expensive and newer and differently mixed. The advantages Abraxane holds over Taxol are:
1) The solution is administered in 30 minutes vs, three hours for taxol
2) With Abraxane, you do not have to pre-medicate with Decadron (steroid) as there is less, or better, almost no
risk of an allergic reaction.
From what my oncologist told me at the time, Taxotere is a little bit easier on the system than Taxol and that is why he chose it for me. I believe it may also be slightly less effective, I mean the Taxotere. he was especially referring to the neuropathy that often is present as a side effect with Taxol and which is less severe with the other.
Yet, her doctor is correct that all three are in the same family, and very similar.
I recently did ask my doctor if there was a limit to giving Taxanes. I have been on Abraxane for a couple of months and I asked how many times I can get it and if there is a therapeutic limit and he said no.
Thank you for the quick response, KAT! You mentioned that your doctor had prescribed Taxotere in the past. How long ago was it, how many times did you receive it and what was the dosage? Was it right before Abraxane or did you get some other treatment in the meantime?
Thank you so much again for your email. Any information will help.
When I was first diagnosed with breast cancer in 2007(summer of), my treatment began with TAC (Taxotere, Adriamycin, Cytoxan) and which I received every three weeks for 6 rounds. (I don't know the dosage off hand)
Then I had surgery, radiation, tamoxifen until fall of 2009. It took a while for the docs to believe me that my cancer had recurred and then when it finally showed up I first needed treatment for brain mets. In the meantime my tumor markers went up and up. I get the Abraxane every week and a week break after the third week. My tumor markers after I think about 4-5 treatments has gone from 500 to 380 to 316 as I was just told today.
KAT, thank you so much for all the info. I am glad to hear you are doing well on Abraxane and hope that it will continue to help you for a long time. It's amazing how people can have very different reactions to the same drug. Some people can't tolerate taxanes and they don't have any effect on them, and for others taxanes are a saver.
Best of luck with your treatment, and thank you again for your quick responses.
I was on taxotere and had problems walking due to the neurophathy. There is a maxium doseage of taxenes and it also depends on the grade of neruopathy if you can have more. My neuropathy even disqualifies me for clinical trails containing taxenes. My dose of taxotere was high. Neuropathy can become permanant.
You can do some more research on rxlist, chemocare, fda.gov for medication maxium dosage.
Hi, I have just finished 3rd round of abraxane & avastin for BC mets to lungs. N i have absolutely no sign of cancer anywhere in pet scan.
Here is my response, I had previously had taxol in 2002 for bout 4 months. It was easier than the adrimiacin/cyclo? Whatever i did. Then i hit 5yr mark cancer free, n got inflammatory bc on same side(lft). Started chemo again, did taxotere & another chemo by pill. Cancer shrunk. Had mascectomy lft side. Did more taxatore n pill. Then pill form n radiaton(2nd rnd).
Fired oncologist when he wouldnt find treatment for bc in lung. Went to Seattle Cancer Care Alliance & doc G suggested regimine w. Abraxane n avastin. Yes, it's been hard on my hands n feet, n nervous system. Is getting slowly better. I am 47 yrs old & have been fighting for almost 10yrs. Factors r having strong positive belief in being healed. If not for having the taxane family of chemos 5x, I truly believe I would not be here today to answer your post. God bless to you n your mom.
Quelemia Susan Phair, Breast Cancer Survivor
I was diagnosed with bc Stage 2, Nov.09, All scans clean. Decided for Mastectomy with Lymph node dissection(two positive nodes discovered during surgery) they continue with tramp flap and reduction to other breast. Positive post operative infection for MRSA. So no tx for six months! So June of 2010 I started Taxol, Cytoxan and Herceptin, every three weeks. Tolerated well considering. Feb of 2011 transfer to MSKCC, have a latissimal flap all went well but during this I'm starting to get some nagging back pain, told after xray I had arthritis in my back this was with a local hospital. The entire time I have for every three weeks received Herceptin. So the summer of ll, as no one is listening to me, I call a friend in pain managment and he schedules a mri of my lower back, low and behold Bone mets. So now my new onc at MSKCC cont.me on Herceptin with Zomedia to enhance and maintain bone growth.I swithced to yet another oncologist b/.c I didn't appreciate that her nurse called me on a Friday late evening to tell me I had bone mets and now I'm Stage 4 !!! Unfortunately, this past Sept. my numbers and scans are showing more cancer. She puts me back on Taxol, Decadron and two days later I'm in urgent care with severe n/v and now d/t the steroids I have diabetes. Now only b/c of an 5 day hospitalization I was approved to take Abraxene. Had I not had such a reaction to the steroid they wouldnt have approved me!!! Dosage also considers weight, I am on a high dose since Sept and doing well, lost of hair, fatigue but for now no neuropathy in hands or feet.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.